Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 48, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2009, 10:30 AM CDT for 4 counties in Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2009, 10:30 AM CDT (15:30 UTC)
- Expired
- Aug 14, 2009, 11:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 10:35 AM CDT | HAIL 1.25 | Sherack, MN | |
| Aug 14, 11:00 AM CDT | HAIL 1.75 | 10 W St. Hilaire, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1463 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 141530
SVRFGF
MNC089-113-119-125-141630-
/O.NEW.KFGF.SV.W.0048.090814T1530Z-090814T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 AM CDT FRI AUG 14 2009
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA...
WESTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
NORTH CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
WESTERN RED LAKE COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 1130 AM CDT
* AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THE
STORM WAS LOCATED 3 MILES WEST OF KEY WEST...OR 10 MILES EAST OF
GRAND FORKS...MOVING TO THE EAST AT 30 MPH. THIS THUNDERSTORM HAS
A HISTORY OF PRODUCING HAIL UP TO WALNUT SIZE.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHERACK AT 1040 AM CDT...
EUCLID AT 1050 AM CDT...
6 MILES NORTH OF DOROTHY AT 1110 AM CDT...
WYLIE AT 1120 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4826 9647 4796 9618 4775 9637 4782 9671
4814 9691
TIME...MOT...LOC 1530Z 254DEG 22KT 4794 9683
$$
DK2 follow-up statements
000
WWUS53 KFGF 141601
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 AM CDT FRI AUG 14 2009
MNC089-113-119-125-141630-
/O.CON.KFGF.SV.W.0048.000000T0000Z-090814T1630Z/
RED LAKE MN-PENNINGTON MN-MARSHALL MN-POLK MN-
1101 AM CDT FRI AUG 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTH CENTRAL MARSHALL...WESTERN PENNINGTON...NORTH CENTRAL POLK
AND WESTERN RED LAKE COUNTIES...
AT 1058 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL. THE STORM
WAS LOCATED 3 MILES NORTHEAST OF EUCLID...OR 21 MILES SOUTHWEST OF
THIEF RIVER FALLS...MOVING TO THE EAST AT 25 MPH.
ONE AND ONE QUARTER INCH HAIL WAS REPORTED AT SHERACK AT 1035 AM CDT.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
6 MILES NORTH OF DOROTHY BY 1110 AM CDT...
WYLIE BY 1120 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4785 9658 4791 9668 4816 9674 4826 9647
4796 9618 4775 9637
TIME...MOT...LOC 1559Z 254DEG 22KT 4799 9658
$$
DK000
WWUS53 KFGF 141616
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 AM CDT FRI AUG 14 2009
MNC089-113-119-125-141630-
/O.CON.KFGF.SV.W.0048.000000T0000Z-090814T1630Z/
RED LAKE MN-PENNINGTON MN-MARSHALL MN-POLK MN-
1116 AM CDT FRI AUG 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR SOUTH CENTRAL MARSHALL...WESTERN PENNINGTON...NORTH CENTRAL POLK
AND NORTHWESTERN RED LAKE COUNTIES...
AT 1113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. AT 1100 AM CDT...A SPOTTER REPORTED GOLF BALL SIZED
HAIL 10 MILES WEST OF ST. HILAIRE. THE STORM WAS LOCATED 6 MILES
NORTH OF DOROTHY...OR 15 MILES SOUTHWEST OF THIEF RIVER FALLS...
MOVING TO THE EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WYLIE BY 1120 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4786 9643 4792 9650 4801 9658 4811 9660
4826 9647 4796 9618 4791 9622
TIME...MOT...LOC 1614Z 254DEG 22KT 4801 9645
$$
DK/PRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:39 AM CDT, 5 hours 51 minutes earlier.
Area forecast discussion, Aug 14, 4:39 AM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 439 AM CDT FRI AUG 14 2009 .DISCUSSION... THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR HCO...WITH A TROF EXTENDING THROUGH E ND TO ANOTHER LOW THAT IS CENTERED NEAR PIR. UPON COMPARING THE MODELS...THE MODELS REMAIN IN PRETTY GOOD AGREEMENT WITH WEATHER PATTERN PROGRESSION...WITH STILL SOME TIMING DIFFERENCES. THEREFORE...ENDED UP KEEPING FORECAST CONTINUITY AND USED A MODEL BLEND FOR POPS AS IN THE PAST FEW DAYS. ALSO CONTINUED TO LEAN TOWARDS THE ADJMAVBC GUIDANCE FOR TEMPS. CURRENT RADAR IMAGERY SHOWS PLENTY SHRA AND TSRA DEVELOPING IN W AND CENTRAL ND AND EXTENDING INTO S MANITOBA. THE A E-NE MOVEMENT OF PCPN...EXPECT TSRA TO MOVE INTO NE ND AND NW MN TODAY...WITH POTENTIAL FOR ISOLD SVR AS LONG AS LOW LEVEL JET KEEPS ASSISTING ELEVATED INSTABILITY ON N SIDE OF LOW/INVERTED TROF. CONSEQUENTLY... INCREASED POPS TO LIKELY IN PORTIONS OF DVL BASIN AND EXTREME ND NE AND NW MN. THESE STORMS HAVE HISTORY OF PRODUCING LARGE HAIL...SO POTENTIAL OF ISOLD SVR EXISTS AS WELL. FOR TONIGHT INTO SAT...THE FOCUS FOR CONVECTIVE DEVELOPMENT BECOMES BETTER DEVELOPED IN THE WARM SECTOR TONIGHT AS THE SHIFTS SLOWLY E AND LOW LEVEL JET FOCUSES IN E ND. THEREFORE...INCREASED POPS FROM W TO E OVER THE AREA. THERE IS ALSO A SLIGHT RISK FOR SVR STORMS...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY SVR WEATHER THREATS. CONSIDERING THAT THE LOCATION OF THE LOW/INVERTED TROF WILL BE CRITICAL IN DETERMINING WHERE SVR POTENTIAL WILL FOCUS...WILL NOT MENTION IN GRIDS OR ZONES AT THIS TIME...BUT WILL HIGHLIGHT IN HWO AND WX STORY. FOR SAT NIGHT...BROUGHT LIKELY POPS ACROSS THE AREA ON SAT IN CONJUNCTION WITH THE SURFACE LOW MOVING ACROSS ND INTO ONT BY SUN AFTERNOON...BRINGING THE BEST POTENTIAL FOR TSRA TO THE N PLAINS. THEREFORE...INCREASED POPS TO LIKELY FOR ALL OF E ND FOR SAT NIGHT AND THEN MOVED BETTER CHC POPS INTO MN SIDE FOR SUN. FOR SUN NIGHT AND MON...CYCLONIC FLOW BEHIND THE AREA OF LOW PRESSURE WILL PROVIDE THE POTENTIAL FOR SOME RESIDUAL SHOWERS OVERNIGHT INTO MON. FOR MON NIGHT INTO THU...THERE IS A BRIEF BREAK IN THE PCPN POTENTIAL BEFORE ANOTHER LOW PRESSURE SYSTEM DROPS OUT OF CANADA TOWARDS THE N PLAINS FOR TUE NIGHT INTO THU. && .AVIATION... BASICALLY VFR SKY EXPECTED TODAY WITH BEST TSRA POTENTIAL IN KDVL AND KGFK AREAS THROUGH THE DAYTIME HOURS. NO VSBY RESTRICTIONS ANTICIPATED. WINDS TO REMAIN S-SE AROUND 10 KTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Aug 14, 7:01 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT FRI AUG 14 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA...NORTHWESTERN AND WEST CENTRAL MINNESOTA TODAY INTO TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES THROUGH SATURDAY AND SATURDAY NIGHT FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. LARGE HAIL AND DAMAGING WINDS REMAIN THE MAIN SEVERE WEATHER THREATS. THE POTENTIAL FOR THUNDERSTORMS CONTINUES ON SUNDAY. THERE IS ALSO A POSSIBILITY OF THUNDERSTORMS FROM TUESDAY NIGHT INTO THURSDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES SOUTH OUT OF CANADA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY INTO SATURDAY. NG
In the hours before
Local storm report, Aug 14, 10:05 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1005 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HAIL GRAND FORKS 47.92N 97.07W
08/14/2009 M1.50 INCH GRAND FORKS ND OFFICIAL NWS OBS
MEASURED WITH RULER AT NWS OFFICE
&&
DRIDDLELocal storm report, Aug 14, 10:10 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1010 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM HAIL GILBY 48.08N 97.47W
08/14/2009 E0.75 INCH GRAND FORKS ND PUBLIC
PEA TO PENNY SIZE HAIL
&&
DRIDDLELocal storm report, Aug 14, 10:19 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1019 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM HAIL 5 W GRAND FORKS 47.92N 97.18W
08/14/2009 E0.50 INCH GRAND FORKS ND PUBLIC
1004 AM HAIL GRAND FORKS 47.92N 97.07W
08/14/2009 E1.00 INCH GRAND FORKS ND PUBLIC
13TH AVE AND SOUTH WASHINGTON STREET
1008 AM HAIL GRAND FORKS 47.92N 97.07W
08/14/2009 E1.25 INCH GRAND FORKS ND PUBLIC
1000 AM HAIL GRAND FORKS 47.92N 97.07W
08/14/2009 E0.50 INCH GRAND FORKS ND TRAINED SPOTTER
32ND AVE SOUTH
1003 AM HAIL GRAND FORKS 47.92N 97.07W
08/14/2009 E0.50 INCH GRAND FORKS ND NWS EMPLOYEE
1005 AM HAIL GRAND FORKS 47.92N 97.07W
08/14/2009 E0.50 INCH GRAND FORKS ND TRAINED SPOTTER
24TH AVE AND CHERRY STREET
&&
VJPEARCELocal storm report, Aug 14, 10:21 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1021 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL EAST GRAND FORKS 47.93N 97.02W
08/14/2009 E1.00 INCH POLK MN PUBLIC
&&
DRIDDLELocal storm report, Aug 14, 10:26 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1026 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HAIL EAST GRAND FORKS 47.93N 97.02W
08/14/2009 E1.25 INCH POLK MN PUBLIC
&&
DRIDDLELocal storm report, Aug 14, 10:28 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1028 AM CDT FRI AUG 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL GRAND FORKS 47.92N 97.07W
08/14/2009 E0.75 INCH GRAND FORKS ND NWS EMPLOYEE
STREET FLOODING BY LIBRARY
1015 AM HAIL GRAND FORKS 47.92N 97.07W
08/14/2009 E1.25 INCH GRAND FORKS ND PUBLIC
CLIFFORD HALL ON UND CAMPUS
&&
VJPEARCEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:44 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 61 min |
| Aug 14, 6:57 AM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 48 min |
| Aug 14, 9:39 AM CDT | Severe Thunderstorm Warning | FGF | Polk | 66 min |
| Aug 14, 10:09 AM CDT | Areal Flood Advisory | FGF | Polk | 3 hr |
| Aug 14, 11:26 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 64 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.